Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
itchy bumps coming in patches
avatar
darkitches posted:
I have been getting random groups of bumps that itch like crazy on my arms, legs, shoulders, and neck. they itch forever and dont seem to go away like bug bites. help
Reply
 
avatar
Mary Ruth Buchness, MD responded:
Dear darkitches,
It sounds like you're having an allergic reaction to something. I would try an antihistamine by mouth first. You can get Benedryl, Claritin, Allegra, or Zyrtec at the drug store without a prescription. You can also try 1% hydrocortisone cream (Cortizone 10 or Cort-Aid) or Aveeno Anti-Itch Cream. If you don't find that this helps within a few days, then you should consult a dermatologist.
 
avatar
akt1980 replied to Mary Ruth Buchness, MD's response:
I was in search of this very same answer. I have one patch of itchy red bumps on my forearm closer to my elbow. I stopped itching for a few days and they seemed to go away and now they are back since I started itching. It is only on my arm though and no where else. Could this still be an allergic reaction to something?
 
avatar
dlwebsterjr replied to Mary Ruth Buchness, MD's response:
Thnx!!
 
avatar
ihvePCOS2011 replied to Mary Ruth Buchness, MD's response:
am having the exact same problem although i don't think it is an allergic reaction because i haven't used anything different because i have very sensitive skin and can only use certain soaps and lotions and laundry detergents so please if you have anymore ideas on what this could be i would love to hear it. thank you, Tanya.
 
avatar
Mary Ruth Buchness, MD replied to akt1980's response:
This doesn't sound like an allergic reaction unless you're applying something to that area only. Could it be bites? My other thought is a patch of non-allergic eczema.
 
avatar
Mary Ruth Buchness, MD replied to ihvePCOS2011's response:
Tanya,
This type of reaction is usually an allergic reaction to a food or medication, not to something applied externally to the skin. Sometimes I also see it as a stress reaction. If none of this applies, and you're not getting better with an antihistamine, go see a dermatologist or an allergist.
 
avatar
itchymathprofessor replied to Mary Ruth Buchness, MD's response:
I have a very similar problem and the dermatologist has not helped me at all. Every cream that I have tried has burned so badly I have to wash it off (even plain vaseline). It's much worse at night, I cannot sleep at all. I tried taking Benadryl and that dopesn't help either.
 
avatar
kkolo responded:
Just about 3 weeks ago I started having the same thing. I'm not allergic to anything... However, a few days before the itching, I did have an increase on my thyroid medication (synthroid 125mg). It started out as small red bumps on my hand... but after I took a shower it disappeared. I didn't think much of it at the time, I thought it was just a random irritation from me sleeping on my arm. But as time went by, my legs and upper arms became itchier and itchier. Now it's on my chest, stomach, legs, arms and neck. I tried Benadryl and Claritin in combination to Hydrocortisone cream. It's only been a few days, but nothing is working. I feel that the more I wait to have it checked out, the worse it will get. I've never had anything like this before, and my skin isn't sensitive to anything. The only thing that has changed in my life was the medication for my thyroid. I Google'd rashes and hypothyroidism, and there's quite a few people who have similar issues. Unfortunately, I'm a college student living 5 hours away from home, so I won't be able to see my regular doctor. Any help would be greatly appreciated... I'm about to rip my hair out!
 
avatar
itchymathprofessor replied to Mary Ruth Buchness, MD's response:
I have this problem too. I have been to three dermalogists, and now an allergist and nothing helps. I am on Allegra once a day but all is does is make the itchng a little less intense -- the rashes are still there. The stomach is the worst, I cannot sleep at night because I can't stand anything touching it.
I have a drawer full of creams and lotions that do not work.
 
avatar
beto398 responded:
Me to and I can't get help
 
avatar
Mary Ruth Buchness, MD replied to itchymathprofessor's response:
This sounds unbearable. At this point, if you were my patient, I would do a skin biopsy. Even if it doesn't give an exact diagnosis, it can guide the doctor towards the correct treatment. If there's a medical center near you, try the Department of Dermatology there. (Just a note-I hope that you didn't see 4 doctors one time each. It sometimes takes more than one visit to figure something out.)
 
avatar
Mary Ruth Buchness, MD replied to kkolo's response:
kkolo,
Unfortunately, you can't be diagnosed without seeing the rash. It may or may not be related to your thyroid disease, since hypothyroidism has many causes. I've never seen a rash from Synthroid, so don't stop your medication. You will need to bite the bullet and see a dermatologist in your college town if you haven't cleared up. Good luck.
 
avatar
itchymathprofessor replied to Mary Ruth Buchness, MD's response:
I had a skin biopsy It was inconclusive, I also had an ANA test which came back positive for Lupus. And no I did not see each doctor once, there were repeated visits, At a $50 copay each, I cannot keep going only to have no answers.
Thanks for the response.
 
avatar
An_245180 replied to Mary Ruth Buchness, MD's response:
Please help me..
It looks like acne, but I very rarely get acne facialy; therefore im sceptical on the odds of it: It occurs all over my legs, occationally on the top of my vagina, my lower abdoman..
Basically where my jeans ussually are I suppose?
I used to go to the doctors several times a week due to mental and physical problems, dropped into a dematoligist couple times & everything they gave me never worked.
Im the type of person, if it doesn't work within the first week or two; screw it?
I used to do a lot of modeling and acting & being a recovering drug addict, i'd like to pick that back up but..I wouldn't hire me like this...

What the HELL do I do...?


Featuring Experts

Mohiba K Tareen, MD is a board certified dermatologist who has an innovative practice in Roseville, Minnesota. Tareen Dermatology ( www.TareenDermato...More

Helpful Tips

noseeums - no-see-ums
I have suffered with the noseeums. DEET works and there is some information about prevention at www.http://noseeums.org/ More
Was this Helpful?
1 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.